|Back to article|
Cushing syndrome - exogenous
Exogenous Cushing syndrome is a form of Cushing syndrome that occurs in people taking glucocorticoid (also called corticosteroid) hormones, such as prednisone.
Cushing syndrome - corticosteroid induced; Corticosteroid-induced Cushing syndrome; Iatrogenic Cushing syndrome; Exogenous Cushing syndrome
Causes, incidence, and risk factors
Exogenous means caused by something outside the body. Exogenous Cushing syndrome occurs when a person takes human-made (synthetic) glucocorticoids, such as prednisone or dexamethasone, for treatment purposes (for example, to treat asthma).
In Cushing syndrome, the adrenal glands produce too much of certain hormones, such as cortisol.
For other causes and more information about Cushing syndrome, see:
Symptoms usually include:
Skin changes that are often seen:
Muscle and bone changes include:
Women often have:
Men may have:
Other symptoms that may occur include:
Signs and tests
In people who use cortisone, prednisone, or other corticosteroids, the following test results may suggest exogenous Cushing syndrome:
A method called high performance liquid chromatography (HPLC) can show high levels of the suspected medication in the urine.
The suggested treatment is to slowly decrease and eventually stop taking any corticosteroids. Do not stop taking any medicine without first talking to your health care provider.
If you cannot stop taking the medication because of disease (for example, if you need steroids to treat severe asthma), make every effort to reduce the possibility of developing complications.
Slowly tapering off the drug that is causing the condition can help reverse the effects of adrenal gland shrinkage (atrophy), although this may take as long as a year. During this time, you may need to restart or increase the dosage of your steroids in times of stress or illness.
These complications can generally be prevented with proper treatment.
Calling your health care provider
Call for an appointment with your health care provider if you are taking a corticosteroid drug and you develop symptoms of Cushing syndrome.
Awareness of the signs and symptoms of Cushing syndrome may make early treatment possible for patients who take corticosteroids. If you use inhaled steroids, you can decrease your exposure to the steroids by using a “spacer,” and by rinsing your mouth after breathing in the steroids.
Stewart PM, Krone NP. The adrenal cortex. In: Kronenberg H, Melmed S, Polonsky K, Larsen PR, eds. Williams Textbook of Endocrinology. 12th ed. Philadelphia, Pa: Saunders Elsevier; 2011:chap 15.
Reviewed by:Nancy J. Rennert, MD, Chief of Endocrinology & Diabetes, Norwalk Hospital, Associate Clinical Professor of Medicine, Yale University School of Medicine, New Haven, CT. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorousstandards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information andservices. Learn more about A.D.A.M.'s editorialpolicy, editorialprocess, and privacypolicy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch.)
The information provided herein should not be used during any medical emergency or for the diagnosis or treatmentof any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions.Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 2015 A.D.A.M., Inc. Any duplication ordistribution of the information contained herein is strictly prohibited.